Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Stochastic and variational approach to finite difference approximation of Hamilton-Jacobi equations
HTML articles powered by AMS MathViewer

by Kohei Soga HTML | PDF
Math. Comp. 89 (2020), 1135-1159 Request permission


Previously, the author presented a stochastic and variational approach to the Lax-Friedrichs finite difference scheme applied to hyperbolic scalar conservation laws and the corresponding Hamilton-Jacobi equations with convex and superlinear Hamiltonians in the one-dimensional periodic setting, showing new results on the stability and convergence of the scheme [Soga, Math. Comp. 84 (2015), 629–651]. In the current paper, we extend these results to the higher dimensional setting. Our framework with a deterministic scheme provides approximation of viscosity solutions of Hamilton-Jacobi equations, their spatial derivatives and the backward characteristic curves at the same time, within an arbitrary time interval. The proof is based on stochastic calculus of variations with random walks, a priori boundedness of minimizers of the variational problems that verifies a CFL type stability condition, and the law of large numbers for random walks under the hyperbolic scaling limit. Convergence of approximation and the rate of convergence are obtained in terms of probability theory. The idea is reminiscent of the stochastic and variational approach to the vanishing viscosity method introduced in [Fleming, J. Differ. Eqs 5 (1969) 515–530].
Similar Articles
Additional Information
  • Kohei Soga
  • Affiliation: Department of Mathematics, Faculty of Science and Technology, Keio University, 3-14-1 Hiyoshi, Kohoku-ku, Yokohama, 223-8522, Japan
  • MR Author ID: 909684
  • Email:
  • Received by editor(s): March 22, 2018
  • Received by editor(s) in revised form: February 12, 2019, March 16, 2019, and July 8, 2019
  • Published electronically: September 10, 2019
  • Additional Notes: The main part of this work was done, when the author belonged to Unité de mathématiques pures et appliquées, CNRS UMR 5669 & École Normale Supérieure de Lyon, being supported by ANR-12-BS01-0020 WKBHJ as a researcher for academic year 2014–2015, hosted by Albert Fathi. The author was partially supported by JSPS Grant-in-aid for Young Scientists (B) #15K21369
  • © Copyright 2019 American Mathematical Society
  • Journal: Math. Comp. 89 (2020), 1135-1159
  • MSC (2010): Primary 65M06, 35F21, 49L25, 60G50
  • DOI:
  • MathSciNet review: 4063314